Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 156, NWS Flagstaff, AZ

August 16, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 10:33 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 10:33 PM MST (05:33 UTC)
Expired
Aug 16, 2021, 10:58 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:54 PM MSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2667 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS55 KFGZ 170533
SVRFGZ
AZC025-170615-
/O.NEW.KFGZ.SV.W.0156.210817T0533Z-210817T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1033 PM MST Mon Aug 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 1115 PM MST.

* At 1033 PM MST, a severe thunderstorm was located near Horseshoe
  Reservoir, or 16 miles northwest of Sycamore Creek, moving
  southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 11174 3403 11199 3419 11190 3409 11151
      3400 11154
TIME...MOT...LOC 0533Z 028DEG 13KT 3406 11171 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
JJ
1 follow-up statement
927 
WWUS55 KFGZ 170558
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1058 PM MST Mon Aug 16 2021

AZC025-170607-
/O.CAN.KFGZ.SV.W.0156.000000T0000Z-210817T0615Z/
Yavapai-
1058 PM MST Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
        
The storm which prompted the warning in extreme southeast Yavapai 
County near Horseshoe Reservoir has moved out of the area. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MST for
west central Arizona.

LAT...LON 3400 11174 3403 11199 3419 11190 3409 11151
      3400 11154
TIME...MOT...LOC 0554Z 028DEG 13KT 3398 11176 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:09 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 16, 9:09 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
909 PM MST Mon Aug 16 2021

.SYNOPSIS...Scattered strong to severe thunderstorms will
continue in Gila and southeast Yavapai County through late tonight,
with mainly quiet weather elsewhere. Expect widespread showers
and storms again on Tuesday and Wednesday, before a drying trend
arrives toward the end of the week.

&&

.UPDATE...Scattered strong to severe thunderstorms developed this
afternoon and evening, with reports of large hail and gusty winds.
A few areas of flooding have also been reported. At 9 PM, the
storms have organized into a line stretching from Happy Jack, to
near Payson, to Globe. The line is moving toward the southwest and
will affect Payson and much of Gila County over the next couple of
hours. There is also a chance of storms moving into mainly
southeast Yavapai through around midnight as well. Instability in
these areas will continue to allow for strong to severe storms,
and a Severe Thunderstorm Watch continues for Yavapai/Gila and
points south until midnight. Elsewhere, the chance of any
additional storms is fairly low for the rest of tonight.

&&

.PREV DISCUSSION /258 PM MST/...Very strong and severe
thunderstorms currently developing over the central and eastern
Rim, with a broader area of somewhat weaker storms over the NE.
Current mesoscale analyses show strong instability along and
southwest of the Rim, with the greatest instability still
analyzed over Yavapai County. We expect thunderstorms to continue
develop across the area this afternoon and evening, with the
strongest storms evolving toward the south, possibly growing
upscale into a an MCS as it organizes along outflow boundaries.
Greatest threat this afternoon and evening will be damaging winds
and large hail. Training (redeveloping) storms may create local
flash flood threats. Recent high- resolution models support this
development. Scattered to numerous showers and thunderstorms are
expected through Wednesday. Large hail, localized flash flooding
and very gusty outflow winds are the main hazards. Winds outside
storms will be light, with temperatures cooling Tuesday and
Wednesday.

On Tuesday, the instability will be pulled farther north ahead of
a developing trough to the west. Scattered to numerous
thunderstorms are expected once again, but the nature of the
convection will be different - that is - storms will be most
numerous along and north of the Rim on Tuesday, with slowly
eastward-moving storms. The slow motion of the storms may engender
a greater flash flood threat, and greater shear could promote
organized severe thunderstorms. Thursday through Saturday...Drier
weather is expected on Thursday through Saturday, with below
normal temperatures expected.

The strong trough moving across the N Rockies will push the
greatest thunderstorm threat on Wednesday into NE Arizona. Cooler
temperatures and drier weather is expected later in the week as
the trough sweeps the moisture out of the area, and brings a break
to this current round of monsoon activity. Current ensemble
solutions indicate that Arizona should be generally dry through
the weekend.

&&

.AVIATION...For the 06Z package...A line of thunderstorms
pushing toward the southwest across Gila and possibly southeast
Yavapai County through around 07Z-09Z. Storms producing hail and
wind gusts to 50 kts with localized IFR conditions. After 09Z, only
a slight chance of storms in far southern Yavapai, with VFR
elsewhere. Another round of storms expected again after 18Z Tuesday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected through Wednesday. Large hail, localized flash
flooding and very gusty outflow winds are the main hazards. Winds
outside storms will be light, with temperatures cooling Tuesday
and Wednesday.

Thursday through Saturday...Drier weather is expected on Thursday
through Saturday, with below normal temperatures expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/BAK
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 16, 4:49 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLOOD            CONCHO                  34.48N 109.61W
08/16/2021                   APACHE             AZ   PUBLIC

            MANY ROADS FLOODED. WATER UP TO THE DOORSTEP
            OF THE BUSINESS THAT WAS CONTACTED.

&&

DM
Local storm report, Aug 16, 5:17 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
517 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 NE GANADO             35.71N 109.54W
08/16/2021  E0.75 INCH       APACHE             AZ   PUBLIC

&&
Local storm report, Aug 16, 8:45 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 E FLAGSTAFF AIRPORT   35.14N 111.63W
08/16/2021  M2.50 INCH       COCONINO           AZ   TRAINED SPOTTER

            ALONG LAKE MARY ROAD. SPOTTER REPORTS
            SEVERAL HOMES WITH ROOF DAMAGE.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 16, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 16, 7:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 7:37 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 16, 7:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 7:57 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 8:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 16, 8:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 16, 9:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Aug 16, 10:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 17, 12:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 17, 12:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino60 min
Aug 17, 12:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 12:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 17, 12:41 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatFGZCoconino3 hr
Aug 17, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino46 min
Aug 17, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 17, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Aug 17, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 17, 1:37 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo9 hr
Aug 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 2:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 17, 2:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 17, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 3:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 17, 4:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.